October 1977

Multiple Hepatic Tumors and Peliosis Hepatis in Fanconi's Anemia Treated With Androgens

Author Affiliations

From the Departments of Surgery (Dr Shapiro), Pathology (Drs Ikeda and Ruebner), and Pediatrics (Drs Connors, Halsted, and Abildgaard), School of Medicine and Sacramento Medical Center of the University of California, Davis.

Am J Dis Child. 1977;131(10):1104-1106. doi:10.1001/archpedi.1977.02120230050009

• We report the case of a 13-year-old boy who was known to have Fanconi's anemia for five years. For treatment of this condition he was given androgens and corticosteroids. Two months before his death, severe varicella developed complicated by pneumonia, jaundice, and prolonged fever; all of which resolved during a five-week hospitalization. Three weeks later he died of Clostridium septicum sepsis caused by necrotizing enterocolitis. At autopsy he was found to have multiple hepatocellular neoplasms. A striking feature of the neoplasms was cholestasis. The liver also showed peliosis hepatis. The association of the use of certain androgenic steroids with hepatic neoplasms histologically resembling hepatocarcinomas, but characterized by lack of metastases and apparent reversibility, suggests the desirability of a new nomenclature for these hepatocellular lesions.

(Am J Dis Child 131:1104-1106, 1977)